Article Text

Neuroleptic malignant syndrome without fever: a report of three cases
  1. D T S PEIRIS,
  2. K A L A KURUPPUARACHCHI,
  3. L P WEERASENA
  1. Department of Psychiatry, Faculty of Medicine, University of Kelaniya, PO Box 6, Tallagolla Road, Ragama, Sri Lanka
  2. Department of Medicine
  3. Colombo North Teaching Hospital, Ragama, Sri Lanka
  1. Dr D T S Peiris thush{at}mfac.kln.ac.lk
  1. S L SENEVIRATNE,
  2. Y T TILAKARATNA,
  3. H J DE SILVA
  1. Department of Psychiatry, Faculty of Medicine, University of Kelaniya, PO Box 6, Tallagolla Road, Ragama, Sri Lanka
  2. Department of Medicine
  3. Colombo North Teaching Hospital, Ragama, Sri Lanka
  1. Dr D T S Peiris thush{at}mfac.kln.ac.lk
  1. B WIJESIRIWARDENA
  1. Department of Psychiatry, Faculty of Medicine, University of Kelaniya, PO Box 6, Tallagolla Road, Ragama, Sri Lanka
  2. Department of Medicine
  3. Colombo North Teaching Hospital, Ragama, Sri Lanka
  1. Dr D T S Peiris thush{at}mfac.kln.ac.lk

Statistics from Altmetric.com

Although fever is considered to be a cardinal feature of neuroleptic malignant syndrome, we report on three patients who were afebrile but had all the other features of the neuroleptic malignant syndrome. This paper highlights the need to suspect neuroleptic malignant syndrome and immediately initiate investigation and appropriate management in any patient who develops rigidity and clouding of consciousness while receiving antipsychotic medication, thus averting potentially lethal sequelae such as death.

The neuroleptic malignant syndrome (NMS) is an uncommon but potentially fatal idiosyncratic reaction characterised by the development of altered consciousness, hyperthermia, autonomic dysfunction, and muscular rigidity on exposure to neuroleptic (and probably other psychotrophic) medications.1 2

According to the DSM IV criteria,3 prominence has been given to signs of increase in temperature (>39o C) and muscular rigidity. These must be accompanied by two or more of: diaphoresis, dysphagia, tremor, incontinence, altered consciousness, tachycardia, blood pressure changes, leucocytosis and raised creatine kinase concentrations. Some researchers have also advocated that a pyrexia in excess of 380C or 390C is necessary for the diagnosis of NMS.4-5 However, on reviewing the literature since 1965, we found three previous case reports highly suggestive of NMS occurring without fever.6-8 We report three patients who had all the major features of NMS but were afebrile during the entire course of their illness. These cases were seen within a 1 year period from July 1998 to July 1999.

A 52 year old man who was on treatment for postpsychotic depression presented after an act of deliberate self poisoning with a rodenticide. As he became acutely disturbed and violent in the ward he was given several injections of intramuscular haloperidol, and he received no further antipsychotic medication. On the next day he developed severe rigidity associated with profuse sweating and marked autonomic instability. His heart rate was 120 beats per minute and was irregular. His blood pressure showed wide fluctuations and there was urinary incontinence. He then became confused and went into a state of semiconsciousness. There was no increase in body temperature. The creatine phosphokinase concentration was 1575 IU on the 2nd day and 6771 IU on the 4th day of his illness, and the white cell count was 17 000/mm3 (neutrophils 60%, leucocytes 30%, eosinophils 6%, macrophages 4%). As the patient did not have any increase in body temperature there was doubt as to the diagnosis. In standard medical texts fever was recorded as a necessary finding in NMS. However, a medline search contained reports of three patients with NMS in the absence of fever. The patient was immediately started on bromocriptine at a dose of 2.5 mg three times a day. By the 5th day of treatment his condition improved with the autonomic disturbances disappearing and the rigidity subsiding. His creatine phosphokinase concentration became normal after 5 days of treatment.

A 20 year old man was started on 10 mg trifluperazine twice a day for schizophrenia with catatonic features and discharged after being given a depot injection of 40 mg flupenthixol intramuscularly. Five days later he was readmitted due to progressively increasing stiffness of his body, difficulty in swallowing, drowsiness, and incontinence of urine. On examination he was very rigid and semiconscious, but opened his eyes to deep pain, and had severe diaphoresis which drenched the bed clothes. However, he had no rise in body temperature. His heart rate was 130 beats per minute, respiratory rate 28 per minute, and his blood pressure showed marked fluctuations. The creatine phosphokinase assay done on the 2nd day gave 2109 IU/l and the white blood cell count was 12 400/mm3 (neutrophils 93%). Other investigations including analysis of his CSF was normal. We made a tentative diagnosis of NMS, even though the patient did not have fever, as we had treated a patient with NMS presenting without fever previously. The neuroleptic medication was stopped and he was started on 2.5 mg bromocriptine three times a day. As the response was poor the dose was gradually increased to 10 mg three times a day. He made a relatively slow recovery and came out of the comatose state after 1 week of treatment and autonomic disturbances and rigidity disappeared after 10 days of treatment. On discharge from hospital on the 14th day after starting bromocriptine his creatine phosphokinase was 230 IU/l.

An 18 year old boy with schizophrenia was on long term antipsychotic drugs. He was admitted with increasing stiffness of the body, drowsiness, and urinary incontinence. On examination he was rigid, had a tachycardia (pulse rate 130 beats per minute) alternating with a bradycardia (pulse rate 50 beats per minute) and his blood pressure showed wide fluctuations. There was no increase in body temperature at admission or during the course of his illness. The creatine phosphokinase concentration was 1450 IU/l on the 2nd day of his illness and the white cell count was 15 000/mm3(neutrophils 85%). Antipsychotic medication was stopped and he was started on 2.5 mg bromocriptine three times a day. He made a complete recovery, with the autonomic disturbances and rigidity subsiding within 5 days of treatment. One week later his creatine phosphokinase was 100 IU/l.

The neuroleptic malignant syndrome usually occurs with the use of therapeutic doses of neuroleptic drugs and commonly develops during the initial phases of treatment, when the drug dose is being stepped up, or when a second drug is introduced. However, it can occur at any time during long term neuroleptic treatment with factors such as exhaustion, agitation, and dehydration acting as triggers.1 The above point is noteworthy especially given the possibility of the occurrence of a variant and uncommon clinical picture such as that described in our paper. There are no specific laboratory findings, but neutrophil leucocytosis and raised creatine phosphokinase concentrations lend weight to the diagnosis.9

These three cases illustrate the point that NMS can occur without fever. Our patients had all the features of NMS apart from fever and the response to bromocriptine can be taken as strong evidence that the diagnosis was accurate. Being familiar with this fact and other different ways in which this syndrome can present plus a high degree of suspicion are important in making an early and accurate diagnosis of NMS. In fact, the appearance of muscle rigidity and clouding of consciousness in any patient receiving antipsychotic medication should prompt clinicians to suspect NMS and immediately initiate appropriate investigation and management. A failure to do so may lead to delay or failure to withdraw neuroleptic medication, and thus lead to potentially irreversible sequelae and even death. The first case also illustrates that at times of doubt about the diagnosis of an uncommon presentation of a well described illness, reference to the literature including an immediate Medline search could help in making decisions about appropriate patient management.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.